Jun 6, 2019
This JCO Podcast provides observations and commentary on the JCO article “Resumption of Immune Checkpoint Inhibitor Therapy After Immune-Mediated Colitis” by Abu-Sbeih et al. My name is David Oh, and I am an Assistant Professor at the University of California, San Francisco. My oncologic specialty is genitourinary medical oncology and cancer immunotherapy.
While immune checkpoint inhibitors, or ICIs, can lead to durable responses even when other standard therapies have failed, their therapeutic window is often limited by immune-related adverse events or IRAEs which are thought to be autoimmune in nature. Immune-mediated diarrhea and colitis are a frequent IRAE with ICIs, affecting up to a third of patients receiving anti-CTLA-4, approaching half of patients receiving anti-CTLA-4 in combination with anti-PD-1 or anti-PD-L1, and less frequently patients receiving anti-PD-1 or anti-PD-L1 alone. Since there is often overlap between IRAEs and response or survival with ICIs, and IRAEs such as colitis can require interruption of treatment and immunosuppression in patients who may have failed other treatment options, many providers are faced with an important question: is it safe to resume ICIs after patients have initial diarrhea and colitis, and what are the risk factors for another episode of diarrhea and colitis?
To address this question, which has not been well studied, Abu-Sbeih and colleagues in this issue of JCO performed a retrospective multicenter analysis of patients who had initial immune-mediated diarrhea and colitis requiring ICI interruption, and then subsequently resumed ICI from 2010 to 2018. From a starting population of 550 patients with initial diarrhea and colitis with ICI, they identified 167 patients who subsequently resumed ICI for a re-treatment rate of 30%. This represents a notable cohort with this degree of clinical annotation. For their initial therapy leading to diarrhea and colitis, about half of these patients had initially received anti-PD-1 or PD-L1 therapy, and a quarter each had initially received either anti-CTLA-4 therapy or combination. The majority of these patients had melanoma, with a smaller proportion of non-small cell lung and genitourinary cancer patients. At the time of re-treatment, 80% of these patients received an anti-PD-1 or anti-PD-L1 alone, while the others were re-treated with anti-CTLA-4 alone.
An important observation by the authors was that upon re-treatment of the 167 patients, 57 patients, or about a third, experienced recurrent diarrhea and colitis requiring permanent discontinuation of therapy. The grade of diarrhea and colitis most frequently seen was less severe, graded as less than or equal to Grade 2. As expected, 81% of these patients with recurrent diarrhea and colitis received steroids, while 12% of patients required further immunosuppression with either infliximab or vedolizumab which blocks the integrin alpha-4-beta-7.
Univariate and multivariate analyses were used to identify risk factors for recurrent diarrhea and colitis upon ICI resumption. Univariate analysis identified more severe initial diarrhea and colitis as a risk factor for having recurrent diarrhea and colitis on ICI re-challenge. Initial severity was determined either by longer duration of initial symptoms or requirement for initial immunosuppression. Multivariate analysis confirmed initial severity as a risk factor, and also found that a lower risk of recurrent diarrhea and colitis was associated with initial anti-CTLA-4 use, as well as with choice of anti-PD-1 or anti-PD-L1 therapy at the time of re-challenge regardless of their initial therapy. Importantly, even though resumption of anti-CTLA-4 was associated with a higher risk of recurrent diarrhea and colitis, the severity of recurrence, as determined by frequency of immunosuppression and grading of diarrhea and colitis, were actually similar to when anti-PD-1 or anti-PD-L1 were resumed.
Overall, then, despite the limitations of retrospective analysis, this work provides evidence from a substantial patient cohort across tumor and treatment types that recurrent diarrhea and colitis with ICI retreatment following initial interruption for diarrhea and colitis may occur in less than half of patients and is generally less severe. Furthermore, the risk of recurrent diarrhea and colitis is less likely in patients who had less severe episodes of initial diarrhea and colitis, who previously received initial anti-CTLA-4, or who are re-challenged with anti-PD-1 or anti-PD-L1 therapy. Although the choice of anti-PD-1 or anti-PD-L1 for re-treatment reduces the risk of recurrent diarrhea and colitis, the actual severity of recurrent episodes is similar to re-treatment with anti-CTLA-4 therapy. As a practical matter this can provide guidance to providers about whether to consider ICI resumption, and which agents to consider, based in part of characteristics of their initial treatment and IRAE. This will be particularly important for patients who experienced clinical benefit from their initial ICI therapy, or have limited other treatment options. At the same time, this work also prompts a number of questions for further investigation. Why does prior anti-CTLA-4 therapy leading to initial diarrhea and colitis yield a lower risk of recurrent episodes? Is there an association between recurrent diarrhea and colitis after ICI re-challenge and ongoing response to therapy? Finally, do different ICI-responsive cancer types exhibit higher or lower risk for recurrent diarrhea and colitis? These and other questions can be addressed by future studies involving larger and well-annotated patient cohorts at multiple centers.
This concludes this JCO Podcast. Thank you for listening.